Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Case Report
Case Series
Current Issue
Editorial
Images/Videos in Hematology
Letter to the Editor
Original Article
Original Research
Residents’ Corner
Systematic Review
Systematic Reviews
What the Expert Says
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Case Report
Case Series
Current Issue
Editorial
Images/Videos in Hematology
Letter to the Editor
Original Article
Original Research
Residents’ Corner
Systematic Review
Systematic Reviews
What the Expert Says
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Case Report
Case Series
Current Issue
Editorial
Images/Videos in Hematology
Letter to the Editor
Original Article
Original Research
Residents’ Corner
Systematic Review
Systematic Reviews
What the Expert Says
View/Download PDF

Translate this page into:

Residents’ Corner
3 (
2
); 76-77
doi:
10.25259/JHAS_30_2023

A rare cause of seizure with benign course in a child

Department of Hematology, Nilratan Sircar Medical College and Hospital, Kolkata, West Bengal, India
Corresponding author: Kaustav Ghosh, Department of Hematology, Nilratan Sircar Medical College and Hospital, Kolkata, West Bengal, India. ghoshrony94@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Ghosh K. A rare cause of seizure with benign course in a child. J Hematol Allied Sci. 2023;3:76-7. doi: 10.25259/JHAS_30_2023

A 7-year-old male diagnosed case of B-cell acute lymphoblastic leukemia, intermediate risk group, central nervous system Status 1, received the first dose of methotrexate (2 g/m2) as consolidation. Serum methotrexate level at 42 h was <0.1 mmol/L and leucovorin rescue was administered as per protocol. On day 5 of therapy, he developed generalized tonic-clonic seizures without associated with any fever. The patient was started on Inj levetiracetam. His hemogram showed hemoglobin 9.6 g/dL, total leukocyte count 2100/cumm (N35% L60% M9% E5%), and platelets 76,000/cumm. Biochemistry revealed normal results of renal and liver function tests; serum electrolytes were also within normal limits. A computed tomography scan of the brain revealed no abnormality. Magnetic resonance imaging revealed hyperintensities with diffusion restriction in the bilateral deep white matter region [Figure 1a and b]. A diagnosis of methotrexate-induced leukoencephalopathy (LE) was made based on clinical and characteristic radiological features. The patient became symptom-free by 2 days and methotrexate was omitted from further courses of consolidation. Common causes of seizures in a leukemic child include stroke, infections, metabolic abnormalities, or cancer itself. Methotrexate-induced LE should be kept in mind in any patient presenting with subacute-onset neurological features 3–11 days after intravenous or intrathecal methotrexate therapy.[1,2]

Figure 1:
Magnetic resonance imaging (MRI) brain images from a 7-year-old male child suffering from acute lymphoblastic leukemia who presented with new onset seizures while on high dose methotrexate chemotherapy; (a) MRI brain (T2) and (b) MRI brain (T2 fluid-attenuated inversion recovery) showing: Hyperintensities in bilateral deep white matter region.

Acknowledgment

Sincere thanks to my parents Mr. Bholanath Ghosh and Mrs. Sucharita Ghosh.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Conflicts of interest

There are no conflicts of interest.

Financial support and sponsorship

Nil.

References

  1. , , , , , , et al. Methotrexate-induced neurotoxicity and leukoencephalopathy in childhood acute lymphoblastic leukemia. J Clin Oncol. 2014;32:949-59.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , , . Methotrexate-induced leukoencephalopathy presenting as stroke in the emergency department. Clin Case Rep. 2017;5:1644-8.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
2,890

PDF downloads
325
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections